Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Have labile hypertension. Develped Afib after taking Verapamil. Can medication be worsening Afib?

User rating for this question
Very Good
Answered by

Practicing since : 1981
Answered : 922 Questions
I have labile hypertension, and 6 years ago my doc convinced me to take BP meds. Weeks after starting verapamil, I developed intermittent paroxymal A-fib, all the cardiac tests were done, nothing structurally wrong with the heart. I notice my Afib starts when I'm resting/sleeping, or if I have any alcohol, and I can get it to stop 9/10 times when I go for a brisk walk. Can verapamil be causing/worsening the A-fib?
Posted Sat, 11 Aug 2012 in Medicines and Side Effects
Answered by Dr. Anil Grover 5 hours later

Thanks for writing in.
I am a qualified and certified cardiologist. I read your mail with diligence.
There is no evidence on record of Federal food & Drug Authority (FDA) that verapamil can cause atrial fibrillation. But for hypertension there are many drugs available. When you have found so much about precipitating and relieving factors about the episodic A Fib you get. If you want to change the drug to any other drug, I am sure your doctor will help you in starting you on to a new drug for hypertension. (Diltiazem and B blockers come to mind immediately but there are hundreds of drugs). You can also discuss with him ablatative therapy for Atrial Fibrillation - its advantages, failure rate and advantages. If there is any other query I shall be happy to answer.
With Best Wishes

Dr Anil Grover,
M.B.;B.S, M.D. (Internal Medicine) D.M.(Cardiology)
http://www/ WWW.WWWW.WW

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor